Michigan, 2025

Damaging Wind in Michigan, May 16, 2025

May 16, 2025 · NWS IWX · 1 event in 1 county or zone

A unique event impacted the region on Friday May 16th. Showers and thunderstorms developed across central Illinois and tracked into northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A unique event impacted the region on Friday May 16th. Showers and thunderstorms developed across central Illinois and tracked into northern Indiana. Rain cooled downdrafts in a dry environment allowed strong gusty winds of 40 to 70 mph to spread out in advance of the precipitation. These strong winds resulted in numerous reports of tree damage and power outages. In addition, these strong winds preceding the rain led dust and dirt being kicked up into the atmosphere with limited visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 16, 6:58 PM EST, 23 minutes earlier. Its key messages:

  • There is a chance for storms this evening, mainly between 7pm and 10pm EDT. A few thunderstorms could become severe with damaging winds the primary threat, mainly south of US 24.
  • Cooler and breezy on Saturday.
  • Periodic rain chances return next week, mainly Tuesday through Thursday.
Area forecast discussion, May 16, 6:58 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
758 PM EDT Fri May 16 2025

.KEY MESSAGES...

- There is a chance for storms this evening, mainly between 7pm
  and 10pm EDT. A few thunderstorms could become severe with
  damaging winds the primary threat, mainly south of US 24.

- Cooler and breezy on Saturday.

- Periodic rain chances return next week, mainly Tuesday through
  Thursday.

&&

.UPDATE...
Issued at 745 PM EDT Fri May 16 2025

Fairly complicated set up here in the short term for here in
northern Indiana. Which is probably not so much for forecasters
for locations across the High Plains in which these very dry
low level convective events are more commonplace. We have the
synoptic winds from the southwest being amplified by convective
outflows. These winds have then been kicking up dust/dirt back
over central IL and has pushed this dust into northern IN with
even some additional dust being added locally. Did address the
wind/dust potential initially with an SPS but with the increase
in wind speeds/dust decided to go with a combination of Severe
Thunderstorm warnings for the winds and a blowing dust advisory
for of course the dust. This is one event that will stand out in
the future for sure.

&&

.DISCUSSION...
Issued at 215 PM EDT Fri May 16 2025

A shortwave, 70-80 kt 500 mb jet, and an attendant cold front track
through this evening into the early overnight through the base of an
Upper Midwest upper low. The associated shot of deeper ascent and
some low level moisture return with a developing low level jet
should bring a period of scattered showers/storms to most of the
area this evening. Still cannot rule out a few strong to severe
storms, mainly south of US 24, as shear profiles are favorable
for organized convection. Instability is the limiting factor
however with MLCIN and dry air to overcome, though incoming
height falls/cooling aloft, and some last minute low level
theta-e advection, should eventually allow updrafts to break the
cap with MLCAPE potentially surging into the 1000-1500 j/kg
range (highest southeast of US 24). High DCAPE with steep 0-3km
lapse rates favor a downburst wind threat if any multicell
clusters/lines emerge. Overall confidence in anything more
than isolated strong to severe cells is low, with greater probs
for severe storms off to the south near the primary
moisture/instability axis.

Cold advection on the southern fringes of a stacked low moving east
through the Great Lakes region will provide significantly cooler and
breezy conditions post-frontal later tonight into Saturday. Cyclonic
flow around the low will also allow stratocu to build in for a time,
especially north of US 30 where non zero chances for a rogue
sprinkle/shower will exist. Sunday is definitely the preferred
weekend day weather-wise as high pressure nudges in from the north
with sunshine, lighter winds and slightly warmer temps.

Next week continues to look wet at times as an upper low cuts off
and slowly tracks east through the Central US and Great Lakes. The
greatest chances for rain are the Tuesday through Thursday periods,
with temperatures generally below average for mid-late May.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 757 PM EDT Fri May 16 2025

Complicated TAF period at least in the short term with southerly
gusty winds being amplified by thunderstorm outflows and also
kicking up dust and locally dropping vsbys due to the blowing
dust. This will be expected through 03z Sat for KSBN and 04z
KFWA. Will continue to monitor as this may take a bit longer to
push through. Wind gusts up to 35 kts expected with slightly
higher gusts possible at times through 04z Sat. South to southwesterly
Winds back to more westerly late in the period and slightly
decrease through the remainder of the TAF period. Gusts still
expected around 25 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Blowing Dust Advisory until 11 PM EDT /10 PM CDT/ this evening
     for INZ005>009-012>015-017-018-020-022>027-032>034-103-
     104-116-203-204-216.
OH...Blowing Dust Advisory until 11 PM EDT this evening for OHZ001-
     002-004-005-015-016-024-025.
MI...Blowing Dust Advisory until 11 PM EDT this evening for
     MIZ078>081-177-277.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for LMZ043-046.

&&

DISCUSSION...Steinwedel
AVIATION...Andersen
UPDATE...Andersen
Hazardous weather outlook, May 16, 1:18 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
218 PM EDT Fri May 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
218 PM EDT Fri May 16 2025 /118 PM CDT Fri May 16 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for storms this evening, mainly between 7pm and
10pm EDT. A few thunderstorms could become severe with damaging winds
the primary threat, mainly south of US 24.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-171830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
218 PM EDT Fri May 16 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, May 16, 3:03 PM EST, 4 hours 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Northern Indiana
403 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     2 E Pottawattomie Park  41.72N 86.82W
05/15/2025                   La Porte           IN   Emergency Mngr

            Delayed report of large tree downed on
            mobile home. Time estimated from radar.

1020 PM     Tstm Wnd Dmg     Saint Joseph            42.10N 86.49W
05/15/2025                   Berrien            MI   Trained Spotter

            Large 3 foot diameter tree downed onto a
            house. Time estimated from radar.

1025 PM     Tstm Wnd Dmg     Buchanan                41.83N 86.37W
05/15/2025                   Berrien            MI   Broadcast Media

            Reports of large trees downed. Time
            estimated from radar.

1028 PM     Tstm Wnd Dmg     Berrien Springs         41.95N 86.34W
05/15/2025                   Berrien            MI   Broadcast Media

            Reports of large trees downed. Time
            estimated from radar.

1100 PM     Tstm Wnd Dmg     3 SE Barron Lake        41.82N 86.14W
05/15/2025                   Cass               MI   Broadcast Media

            Delayed report. Two trees uprooted and large
            tree branches downed. Time estimated from
            radar.

1020 PM     Tstm Wnd Gst     1 NNW Saint Joseph      42.11N 86.50W
05/15/2025  M96 MPH          LMZ043             MI   Mesonet

            St Joseph, MI Weatherflow station.

1020 PM     Tstm Wnd Gst     4 NW Bridgman           41.98N 86.62W
05/15/2025  M63 MPH          LMZ043             MI   Buoy

            A 54 knot gust was recorded by the Buoy
            45026.

1010 PM     Tstm Wnd Gst     2 NW Michigan City      41.73N 86.91W
05/15/2025  M48 MPH          LMZ046             IN   C-Man Station

            A 42 knot gust was recorded at the Michigan
            City GLERL site (MCYI3).

1004 PM     Tstm Wnd Dmg     Trail Creek             41.70N 86.86W
05/15/2025                   La Porte           IN   Trained Spotter

            Received photos of tree limbs down. Time
            estimated by radar.

1005 PM     Tstm Wnd Dmg     Michigan City           41.71N 86.88W
05/15/2025                   La Porte           IN   Trained Spotter

            Trees down. One reportedly on a mobile home.
            Time estimated by radar.

1013 PM     Tstm Wnd Gst     1 N Benton Heights      42.13N 86.42W
05/15/2025  M61 MPH          Berrien            MI   ASOS

1025 PM     Tstm Wnd Gst     1 N Benton Heights      42.13N 86.42W
05/15/2025  M72 MPH          Berrien            MI   ASOS

            ASOS station KBEH Benton Harbor.

1130 PM     Tstm Wnd Dmg     2 ESE Fishers Lake      41.98N 85.53W
05/15/2025                   St. Joseph         MI   Emergency Mngr

            Emergency manager reports trees and power
            lines down from Three River to Mendon. Time
            estimated via radar.

1130 PM     Tstm Wnd Dmg     2 E Fishers Lake        41.98N 85.53W
05/15/2025                   St. Joseph         MI   Emergency Mngr

            Emergency manager reports tree limbs and
            powerlines down from Three Rivers to Mendon.
            Time estimated via radar.

1135 PM     Tstm Wnd Gst     2 SW Fishers Lake       41.97N 85.60W
05/15/2025  M59 MPH          St. Joseph         MI   AWOS

            AWOS station KHAI Three Rivers.

1155 PM     Tstm Wnd Gst     3 NW Elkhart            41.72N 86.00W
05/15/2025  M59 MPH          Elkhart            IN   AWOS

            AWOS station KEKM Elkhart Municipa.

&&
Special weather statement, May 16, 5:53 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
653 PM EDT Fri May 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-
204-216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
170300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake,
South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford,
North Webster, Leesburg, Wanatah, La Crosse, Union Mills,
North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake,
Silver Lake, Mentone, Dowagiac, Cassopolis, Edwardsburg,
Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon,
Coldwater, Bronson, Hillsdale, Jonesville, Litchfield,
Benton Harbor, St. Joseph, Paw Paw Lake, Niles, New Buffalo,
Stevensville, Berrien Springs, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
653 PM EDT Fri May 16 2025 /553 PM CDT Fri May 16 2025/

...Gusty Winds with Areas of Blowing Dust Possible...

Over the next several hours gusty winds which may be amplified
further due to convective outflows may increase the possibility
for blowing dirt/dust for parts of the area that could locally
lower visibilities suddenly, making travel hazardous. Be alert
while driving for potential blowing dust. The gusty winds may
cause damage to tree branches/limbs and unsecured property.

Andersen
Local storm report, May 16, 6:14 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
714 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Lightning        1 NNW Dunkirk           40.76N 86.40W
05/16/2025                   Cass               IN   Emergency Mngr

            Lightning strike causes structure fire in
            1500 block of Delaware Rd.

0643 PM     Tstm Wnd Dmg     1 SW Walton             40.65N 86.27W
05/16/2025                   Cass               IN   Emergency Mngr

            Large tree down onto road along County Road
            E 800 S.

0645 PM     Tstm Wnd Dmg     1 SW Logansport         40.74N 86.37W
05/16/2025                   Cass               IN   Emergency Mngr

            Tree onto house on Clinton St, near
            Burlington Ave.

0646 PM     Tstm Wnd Dmg     2 S Dunkirk             40.72N 86.39W
05/16/2025                   Cass               IN   Public

            Power poles leaning on W Country Road 300 S,
            near S County Road 125 W.

0648 PM     Tstm Wnd Dmg     2 SSW Walton            40.63N 86.26W
05/16/2025                   Cass               IN   Emergency Mngr

            Large tree and power line down in roadway on
            6000 block of CR E 90 S.

0648 PM     Tstm Wnd Dmg     1 E Lake Cicott         40.76N 86.50W
05/16/2025                   Cass               IN   Emergency Mngr

            Power lines reported down in the 6700 block
            of West US 24.

&&
Local storm report, May 16, 7:18 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
818 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Winona Lake             41.22N 85.81W
05/16/2025                   Kosciusko          IN   NWS Employee

            NWS employee reports tree branches down over
            southeast Warsaw in Kosciusko County
            Indiana. Estimated winds around 50 mph.

&&

JA
Local storm report, May 16, 7:19 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
819 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     Rome City               41.49N 85.35W
05/16/2025  M57 MPH          Noble              IN   Trained Spotter

0655 PM     Tstm Wnd Dmg     Monticello              40.75N 86.76W
05/16/2025                   White              IN   Emergency Mngr

            White County has several trees and poles
            down. Reports of damage to houses and
            buildings. Church in Reynolds lost its
            steeple. Tree in front room of a house,
            siding blown off a house in Reynolds, tree
            on car in Monticello, tree on front porch.
            Possible damage to a hog barn in Reynolds.

0655 PM     Tstm Wnd Dmg     Monticello              40.75N 86.76W
05/16/2025                   White              IN   Public

            Pictures on social media of trees down in
            town.

0729 PM     Tstm Wnd Dmg     Fairmount               40.42N 85.65W
05/16/2025                   Grant              IN   Trained Spotter

            Reports of power lines down.

0733 PM     Tstm Wnd Dmg     Andrews                 40.86N 85.60W
05/16/2025                   Huntington         IN   Emergency Mngr

            Multiple reports of trees down in Andrews.

0734 PM     Tstm Wnd Dmg     2 NE Winona Lake        41.24N 85.78W
05/16/2025                   Kosciusko          IN   Emergency Mngr

            Tree and power lines down near CR 300 E and
            Old US 30.

0735 PM     Tstm Wnd Dmg     1 NE North Manchester   41.01N 85.77W
05/16/2025                   Wabash             IN   Trained Spotter

            The top part of a mature oak tree (estimated
            28-36 inches in width) fell and hit a house,
            causing significant damage to the structure
            and its roof. No injuries.

0741 PM     Tstm Wnd Dmg     Rochester               41.06N 86.20W
05/16/2025                   Fulton             IN   Trained Spotter

            Reports of trees down.

0746 PM     Tstm Wnd Dmg     Columbia City           41.16N 85.48W
05/16/2025                   Whitley            IN   Amateur Radio

            Reports of trees down in Columbia City.

0750 PM     Tstm Wnd Dmg     Jonesboro               40.48N 85.63W
05/16/2025                   Grant              IN   Public

            Tree down blocking Main Street.

0758 PM     Tstm Wnd Dmg     1 SSE Blue Lake         41.22N 85.36W
05/16/2025                   Whitley            IN   Amateur Radio

            Trees down.

0735 PM     Non-Tstm Wnd Dmg Culver                  41.22N 86.42W
05/16/2025                   Marshall           IN   Emergency Mngr

            Reports of trees down.

&&
Local storm report, May 16, 7:21 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
821 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     2 WNW Rochester         41.07N 86.24W
05/16/2025                   Fulton             IN   Trained Spotter

            Trained spotter reported a couple of trees
            down and several branches 2 to 3 inches in
            diameter downed by winds estimated to be 50-
            60 mph west of Rochester in Fulton County,
            Indiana.

&&

JA

The radar

The Northern Indiana radar (KIWX), 104 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
May 16, 7:21 PM EST to 7:22 PM EST
Where
Berrien County, 0.39 mi W of Shoreham
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.070, -86.508

Many trees down in a small area near the corner of Red Arrow Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264992.